Tornadoes · United States · Tennessee · 2021
EF4 Mayfield tornado, Kentucky, December 10, 2021
From State Line to Tatumsville, this EF4 tornado ran 168.5 miles across Fulton, Obion, Hickman, Graves and Marshall counties on December 10, 2021, touching down at 8:54 PM CST and reaching 2,600 yards wide. It killed 57 people and injured 515, and did $25,000 of property damage.
Read the full profile of this tornado: Mayfield, Kentucky (2021)
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mphthis tornado
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF4
- Date
- December 10, 2021
- Touchdown
- 8:54 PM CST (02:54 UTC)
- Lifted
- 11:48 PM CST (05:48 UTC)
- On the ground
- 174 minutes
- Path length
- 168.5 miles (271.2 km)
- Path width
- 2,600 yards (2377 m)
- Deaths
- 57
- Injuries
- 515
- Property damage
- $25,000
- Counties
- Fulton, Obion, Hickman, Graves and Marshall counties
- Touchdown point
- 36.483, -89.135
- Lift-off point
- 37.608, -86.506
- Record number
- 2112102054-01
The damage survey
234 damage points were recorded along this path by NWS LMK and NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 188 mph.
- 100s of hardwood trees snapped. Minor damage to house
- 100 hardwood trees twisted ,snapped, and uprooted
- More sporadic here. Not as concentrated
- Many hardwood trees mostly snapped
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On the evening of Friday, December 10, 2021, a potent storm system moving across the central United States resulted in significant long-track tornadoes. A violent EF-4 tornado began in far northwest Tennessee, and moved across western Kentucky, resulting in dozens of lost lives and a swath of destruction. The tornado was on the ground for 128 miles within the NWS Paducah forecast area, and the total path length was about 165 miles from Obion County, TN to Breckinridge County, KY. Another long-track EF-3 tornado started in Dyer County, TN, and traveled about 125 miles through northwest Tennessee and into Christian and Todd Counties in western Kentucky. A strong upper-level trough over the western Plains induced a deepening surface low that tracked northeast across the Iowa/Illinois border. A very strong and deep southwest wind flow brought moist and unstable air into the Tennessee and lower Ohio Valleys. Record high temperatures were recorded, including a high of 73 at Paducah. The combination of very strong winds aloft, unseasonably warm conditions, and a strong low pressure system were ideal for this tornado outbreak.
This historic EF-4 tornado was associated with a very long-track supercell that originally formed over eastern Arkansas. The supercell produced a nearly continuous tornado damage path from northeast Arkansas across western Tennessee and western Kentucky. The starting point of this particular tornado was in northwest Tennessee, northwest of Union City (see Storm Data, Tennessee, Western for information on this and other tornadoes associated with the supercell). This tornado crossed from Obion County, Tennessee into Fulton County, Kentucky about 6 miles southeast of Hickman, close to the communities of State Line, KY and Woodland Mills, TN. The tornado rapidly widened, becoming over a mile wide across northeast Fulton County. The primary impact to Fulton County was on the community of Cayce, where the tornado achieved a rating of EF-4. This community was the site of the only fatality in Fulton County. A 57-year-old male occupant of a mobile home was killed. On the southwest edge of Cayce, a house was demolished (DI 2, DOD 9). This demolished house was assigned an estimated wind speed of 170 mph, the highest in the county. A small retail building in the center of town was demolished (DI 8, DOD 8). A total of 61 structures were affected in Fulton County, with 21 of those totally destroyed or uninhabitable. A number of vehicles were thrown and destroyed, including some farm equipment. Nearly total tree destruction was observed in the Cayce area. The average path width was a mile. The tornado exited Fulton County into Hickman County in a rural area about 7 miles northwest of Fulton.
This historic EF-4 tornado was associated with a very long-track supercell that originally formed over eastern Arkansas. The supercell produced a nearly continuous tornado damage path from northeast Arkansas across western Tennessee and western Kentucky. The starting point of this particular tornado was in northwest Tennessee, northwest of Union City (see Storm Data, Tennessee, Western for information on this and other tornadoes associated with the supercell). This tornado crossed from Fulton County into Hickman County about 7 miles northwest of Fulton, close to the community of Croley. The tornado was exceptionally wide as it entered Hickman County, becoming about 1.5 miles wide. The tornado track in Hickman County was over rural farmland, bypassing small communities. The tornado achieved a rating of EF-3 over far eastern Hickman County, along Highway 58 near the Graves County line. This is where numerous wooden towers carrying electrical transmission lines collapsed (DI 24, DOD 6). This damage site is where the tornado was assigned the highest estimated wind speed in the county, about 140 mph. On Highway 307, there were four collapsed metal truss towers for carrying electrical transmission lines (DI 24, DOD 6). There were several injuries but no fatalities in the county. About a dozen homes were destroyed countywide. A mobile home was destroyed (DI 3, DOD 9). Most walls of one destroyed house collapsed, except small interior rooms (DI 2, DOD 8). The damage rating of this house was lowered due to toe nail construction. A total of 41 homes were damaged in Hickman County, and 12 were destroyed or uninhabitable. Hundreds of trees were snapped or uprooted. The average path width was about 1.25 miles (2250 yards). The tornado exited Hickman County into Graves County in a rural area about one-half mile north of where Highway 58 crosses the county line.
This historic EF-4 tornado was associated with a very long-track supercell that originally formed over eastern Arkansas. The supercell produced a nearly continuous tornado damage path from northeast Arkansas across western Tennessee and western Kentucky. The starting point of this particular tornado was in northwest Tennessee, northwest of Union City (see Storm Data, Tennessee, Western for information on the beginning of this tornado). This tornado crossed from Hickman County into Graves County about one-half mile north of where Highway 58 crosses the county line, close to the tiny community of Baltimore. The tornado was about 1.3 miles wide when it entered the county. It varied from 1 to 1.3 miles in width as it traversed Graves County. The primary impact to Graves County was on the city of Mayfield, where the tornado achieved a rating of EF-4. This city suffered a devastating impact, in terms of both loss of life and property destruction. There were 23 fatalities countywide and many more injuries. On the southwest edge of Mayfield as the tornado entered the city, a candle factory was demolished (DI 23, DOD 7). At least nine workers in the factory were killed. The tornado continued northeast through the heart of Mayfield at 9:28 PM CST, averaging just over one mile in width. The downtown area was directly impacted, crippling the police and fire department headquarters and emergency communications. Residential neighborhoods both southwest and northeast of downtown were destroyed. Numerous businesses in the downtown business district collapsed. Several damage sites in the city of Mayfield received a wind speed estimate of 188 mph, the highest in the county. Many of the structures were historic brick buildings (DI 17, DOD 7). At least 1,500 structures were damaged or destroyed, including a couple hundred businesses. The Red Cross estimated that 730 dwellings were uninhabitable. A large number of vehicles were thrown and destroyed, including some farm equipment in rural areas outside the city. Nearly total tree destruction was observed. The first EF-4 damage in the county was noted at and around the candle factory on the southwest side of Mayfield. Near the candle factory, a house was swept clean off the concrete slab (DI 2, DOD 10). The last EF-4 damage points in the county were on the northeast side of Mayfield, including a nursing home (DI 7, DOD 7). After entering Graves County, the tornado intersected I-69 (formerly the Purchase Parkway) four miles southwest of the Mayfield city limit. A wind gust to 93 knots or 107 mph was measured at the University of Kentucky mesonet site 6 miles southwest of Mayfield. The tornado then closely followed Interstate 69 northeast all the way to Marshall County. The tornado crossed the interstate multiple times. The first crossing was two miles southwest of Mayfield, then again northeast of Mayfield just east of the Highway 131 interchange, and again at the Marshall County line. The interstate was blocked in spots by trees, power lines, and debris. From Highway 131 to Highway 301 northeast of Mayfield, the tornado followed the exact same path as the May 10, 2016 EF-3 tornado. Some of the same structures that were damaged in that tornado were destroyed by this tornado. The tornado exited Graves County into Marshall County along Interstate 69 (formerly the Purchase Parkway) where it crosses the county line.
This historic EF-4 tornado was associated with a very long-track supercell that originally formed over eastern Arkansas. The supercell produced a nearly continuous tornado damage path from northeast Arkansas across western Tennessee and western Kentucky. The starting point of this particular tornado was in northwest Tennessee, northwest of Union City (see Storm Data, Tennessee, Western for information on the beginning of this tornado). This tornado crossed from Graves County into Marshall County along Interstate 69 about seven miles west-southwest of Benton. The tornado widened to nearly 1.5 miles (2450 yards) soon after crossing into Marshall County. The tornado width fluctuated from 0.8 mile to nearly 1.5 miles during its trek across the county. The community most impacted was Cambridge Shores, a rather dense subdivision of vacation homes and some luxury homes on Kentucky Lake. This is the only location in Marshall County where the tornado achieved a rating of EF-4. This community was the site of the only fatalities in Marshall County. A 78-year-old female resident died in the hallway of her house. Another elderly woman died of a heart attack while trying to remove debris (indirect). There were numerous homes in Cambridge Shores that were levelled, including the loss of all walls (DI 2, DOD 9). Some homes were wiped off the foundation. Marshall County's highest wind speed estimate of 170 mph was assigned to the damage in the Cambridge Shores area. A total of 356 structures in Marshall County were destroyed or uninhabitable. Another 341 structures sustained light to moderate damage. A number of vehicles were thrown and destroyed, including some that landed in Kentucky Lake. Nearly total tree destruction was observed in the Cambridge Shores area. After crossing into Marshall County, the tornado path stayed over Interstate 69 from the county line to about three miles west of Benton. In this area a few miles west of Benton, a home was blown off its foundation and a few other homes were demolished (DI 2, DOD 9). The tornado narrowly missed the county seat of Benton, passing only a mile or two northwest of the downtown area. Where the tornado crossed U.S. 641 just north of Benton, a home was destroyed with the exception of some interior walls (DI 2, DOD 8). The tornado crossed U.S. Highway 68 about one mile southeast of the county high school, then continued on to Cambridge Shores. The tornado exited Marshall County into Lyon County over Kentucky Lake, about 1.5 miles east-northeast of Cambridge Shores.
The deaths
26 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 57 | M | Mobile/Trailer Home | Direct |
| 50 | M | Mobile/Trailer Home | Direct |
| 80 | F | Mobile/Trailer Home | Direct |
| 31 | M | Mobile/Trailer Home | Direct |
| 31 | F | Mobile/Trailer Home | Direct |
| 60 | F | Unknown | Direct |
| 47 | M | Long Span Roof | Direct |
| 50 | F | Long Span Roof | Direct |
| 21 | M | Long Span Roof | Direct |
| 52 | F | Long Span Roof | Direct |
| 36 | M | Long Span Roof | Direct |
| 57 | F | Long Span Roof | Direct |
| 51 | M | Long Span Roof | Direct |
| 30 | F | Long Span Roof | Direct |
| 35 | M | Long Span Roof | Direct |
| 7 | F | Mobile/Trailer Home | Direct |
| 66 | F | Mobile/Trailer Home | Direct |
| 0 | Unknown | Direct | |
| 4 | M | Mobile/Trailer Home | Direct |
| 60 | F | Mobile/Trailer Home | Direct |
| 44 | M | Mobile/Trailer Home | Direct |
| 3 | M | Permanent Home | Direct |
| 87 | M | Permanent Home | Direct |
| 77 | F | Permanent Home | Direct |
| 83 | F | Outside/Open Areas | Indirect |
| 78 | F | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Dec 10, 6:30 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 10, 6:30 PM CST, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Paducah KY 630 PM CST Fri Dec 10 2021 .UPDATE... Issued at 630 PM CST Fri Dec 10 2021 Updated aviation discussion. && .SHORT TERM...(Tonight through Saturday night) Issued at 1250 PM CST Fri Dec 10 2021 Shortwave energy out over the south central Plains will continue ENE toward the area through sunset, and provide the initial focus for scattered convection, especially from 4 or 5 pm to 7 p.m. The short range hi-res guidance continues to be more and more bullish on scattered severe storms, likely Supercells in some cases. Looking at what the models are depicting, this event seems to compare favorably to 2/28/17 and 11/17/13 (Perryville, Crossville and Brookport). So the concern for significant severe including strong tornadoes is elevated. The shear and instability are more than adequate, and in some of the data, slightly stronger. Anomalously high dew point air is over the area, serving to lower LCL's coupled with increasing SRH and MLCAPE values over the next several hours. The activity will continue tonight, coming in a couple of rounds. Scattered activity initially into the evening hours, that may be followed by slightly more organization in a linear fashion toward midnight and beyond (especially west KY). Outside of the convection, we may see near Wind Advisory level winds at times, SSW gusts 30 to 40 mph tonight. Will hold for now on a headline given it's borderline and with all that's going on. Precip will be mostly over by Saturday, with decreasing cloud cover, and steady or falling temperatures (back into the 40s) in the wake of a strong cold front. .LONG TERM...(Sunday through Friday) Issued at 153 PM CST Fri Dec 10 2021 A large 500 mb ridge will encompass much of the central and eastern US early next week. Dry conditions are expected through Wednesday, with a slow warming trend. Highs will rise from around 50 on Sunday to around 70 on Wednesday. The records for Wednesday may be threatened, depending on how much if any sunshine occurs. The ecmwf ensemble situational awareness table shows the ensemble mean max temps for Wed are in the 99th percentile of the 20-year model climate. The following are the records for Wed... Record Highs for Wednesday: PAH.. 71 (1984) EVV.. 70 (1933) CGI.. 69 (1984) POF.. 73 (1933) MDH.. 74 (1933) Beyond Wednesday, a cold front will sag southeast across our region as a 500 mb shortwave rides over the northern part of the ridge. This cold front will be accompanied by a chance of showers. Some thunder cannot be ruled out, but the system track will be far to our north across Minnesota. 500 mb heights will remain anomalously high even during and after the passage of the shortwave. The weakening cold front will be weakening and slowing down, possibly stalling just to our south Friday. There is really not a strong model signal for significant rainfall, given the persistence of the sub-tropical ridge over the southern half of the US. && .AVIATION... Issued at 630 PM CST Fri Dec 10 2021 Scattered thunderstorms will continue to develop and move northeastward this evening, especially across areas east of the MS River. Some storms will likely be severe with damaging wind, hail, and tornadoes a concern. The activity is expected to make better progress east overnight just ahead of a cold front, which will be moving through the region by around daybreak. Outside of the storms, gusty south/southwest winds 15 to 20 kts with gusts to 30 knots or more will be common tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Long Term...MY AVIATION...DB
Hazardous weather outlook, Dec 10, 6:36 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 636 PM CST Fri Dec 10 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-120045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 636 PM CST Fri Dec 10 2021 ...Organized Outbreak of Severe Thunderstorms and Tornadoes Tonight... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Tornado Watches are in effect for western Kentucky, southeast Missouri, southern Illinois, and southwest Indiana. Thunderstorms are expected to increase in coverage and intensity through this evening. The main hazards will be damaging winds and tornadoes, including the potential for a couple of strong, destructive tornadoes. Numerous storms will continue through the overnight hours across southwest Indiana and the rest of western Kentucky. Conditions will be favorable for damaging winds and tornadoes along a broken line of storms, and a couple long-track tornadoes are possible. Outside of thunderstorms, strong gradient non-thunderstorm wind gusts of 30 to 40 mph are possible into early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. MY/CN
In the hours before
Special weather statement, Dec 10, 7:33 PM CST, 1 hour 21 minutes before
Special Weather Statement National Weather Service Paducah KY 733 PM CST Fri Dec 10 2021 KYZ001-002-006-008-009-110315- Fulton-Hickman-Graves-Marshall-Calloway- Including the cities of Hickman, Clinton, Mayfield, Benton, and Murray 733 PM CST Fri Dec 10 2021 ...SPECIAL WEATHER STATEMENT... Around 730 PM, a storm producing a tornado was moving into the Missouri Bootheel region. If it continues its current track, it will reach portions of Fulton, Hickman, and Graves counties in west Kentucky, with the time frame of concern from 845 PM to 930 PM. This storm will likely maintain its intensity, and could very well continue to produce a tornado. So now is the time to prepare and be ready to take shelter should a warning be issued. CN
Local storm report, Dec 10, 8:41 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
841 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TORNADO 2 WSW CENTRAL CITY 37.29N 87.16W
12/10/2021 MUHLENBERG KY STORM CHASER
POWER FLASHES JUST NORTH OF THE WEST
KENTUCKY PARKWAY JUST WEST OF CENTRAL CITY.
POWER IS OUT.
&&
DWSLocal storm report, Dec 10, 8:54 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TORNADO 1 SW CENTRAL CITY 37.28N 87.14W
12/10/2021 MUHLENBERG KY STORM CHASER
DEBRIS FROM HOMES AND BILLBOARDS ALONG THE
WEST KENTUCKY PARKWAY JUST WEST OF CENTRAL
CITY.
&&
DWSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
2.9 hours before the tornado, 149 km from the path. December 11, 2021.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -168 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Marion (5M9), 41 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Campbell radar (KHPX), 59 km away, was scanning. The volume nearest the touchdown began at 02:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of December 10, 2021
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 10 | 4:12 PM CST | EF0 | Elmore, AL | 0.2 | 50 | |||
| December 10 | 6:13 PM CST | EF1 | Webster, MO | 6.3 | 75 | $350,000 | ||
| December 10 | 6:15 PM CST | Unrated | Jackson, AR | 6.7 | 150 | |||
| December 10 | 6:40 PM CST | EF0 | Poinsett, AR | 3.0 | 50 | $25,000 | ||
| December 10 | 6:55 PM CST | EF0 | Montgomery, MO | 4.3 | 50 | $25,000 | ||
| December 10 | 6:57 PM CST | EF1 | Craighead, AR | 6.1 | 150 | $125,000 | ||
| December 10 | 7:03 PM CST | EF0 | Craighead, AR | 1.3 | 50 | $25,000 | ||
| December 10 | 7:07 PM CST | EF4 | Monette–Braggadocio tornado, Arkansas, Missouri and Tennessee | 81.2 | 1,800 | 8 | 14 | $14 million |
| December 10 | 7:32 PM CST | EF3 | Defiance–Harvester tornado, MO | 27.3 | 150 | 1 | 2 | $3.4 million |
| December 10 | 7:37 PM CST | EF1 | Stone, MO | 0.6 | 75 | $500,000 | ||
| December 10 | 7:47 PM CST | EF2 | Cass, IL | 12.8 | 200 | |||
| December 10 | 7:49 PM CST | EF1 | Taney, MO | 1.6 | 100 | $120,000 | ||
| December 10 | 8:06 PM CST | EF1 | Jackson, AR | 0.5 | 80 | $100,000 | ||
| December 10 | 8:07 PM CST | EF2 | Menard, IL | 4.6 | 250 | |||
| December 10 | 8:13 PM CST | EF2 | Woodruff, AR | 10.5 | 500 | 3 | $510,000 | |
| December 10 | 8:27 PM CST | EF3 | Edwardsville tornado, IL | 4.2 | 300 | 6 | 1 | $5.0 million |
| December 10 | 8:30 PM CST | EF1 | Jackson, AR | 0.5 | 30 | $50,000 | ||
| December 10 | 8:30 PM CST | EF1 | Craighead, AR | 4.6 | 75 | $100,000 | ||
| December 10 | 8:32 PM CST | EF1 | Muhlenberg, KY | 2.7 | 75 | $100,000 | ||
| December 10 | 8:39 PM CST | EF1 | Obion, TN | 0.7 | 100 | $5,000 | ||
| December 10 | 8:41 PM CST | EF0 | Obion, TN | 3.1 | 80 | $100,000 | ||
| December 10 | 8:43 PM CST | EF0 | Obion, TN | 0.4 | 50 | $5,000 | ||
| December 10 | 8:45 PM CST | EF0 | Poinsett, AR | 0.5 | 25 | $25,000 | ||
| December 10 | 8:51 PM CST | EF0 | Poinsett, AR | 0.1 | 20 | $10,000 | ||
| December 10 | 8:53 PM CST | EF2 | Bond, IL | 41.5 | 690 | 1 | $10,000 | |
| December 10 | 9:11 PM CST | EF2 | Poinsett, AR | 3.6 | 250 | $6.3 million | ||
| December 10 | 9:50 PM CST | EF2 | Shelby, IL | 15.9 | 200 | |||
| December 10 | 10:05 PM CST | EF2 | Reynolds, MO | 6.9 | 300 | |||
| December 10 | 10:05 PM CST | EF0 | Lake, IN | 4.8 | 100 | |||
| December 10 | 10:18 PM CST | EF1 | Coles, IL | 6.3 | 100 | |||
| December 10 | 10:32 PM CST | EF3 | Dresden–Pembroke tornado, Tennessee and Kentucky | 122.6 | 2,000 | 38 | $17 million | |
| December 10 | 10:41 PM CST | EF2 | Edgar, IL | 3.6 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.